When a person has a headache or muscle soreness, they may be inclined to take acetaminophen to relieve the pain. In fact, a large number of people take this over-the-counter drug daily, which is one reason why acetaminophen is among the most commonly used medications in the United States. Many readers in Illinois may know acetaminophen as the active ingredient in Tylenol.
Although acetaminophen is considered a safe painkiller, it can be dangerous if it’s not consumed properly. A recently released study conducted by ProPublica found that as many as 1,500 people may have died as the result of incorrect doses of acetaminophen over the last decade.
The problem is that the general public may not be aware of how narrow the difference is between a safe and unsafe dose of acetaminophen, according to one of the researchers at ProPublica. Put simply, this “safe” medicine can become a dangerous product rather quickly.
When people are led to believe that an over-the-counter drug is overwhelmingly safe, they may not see the harm in regularly taking an extra pill or two. However, if regular doses exceed the recommended amount, severe or fatal liver damage can result.
In the wake of this study’s release, it may be worthwhile to ask whether or not manufacturers are currently providing an insufficient warning to consumers about the dangers of taking too much of the medication. Furthermore, are current recommendations clear about how small amounts of the drug can be considered a dangerous overdose?
These are the kind of questions that many people may be asking, and they deserve answers.
Source: CNN, “Overdosing on pain reliever acetaminophen,” Jake Tapper, Jessica Metzger and Sherisse Pham, Sept. 23, 2013